Change in individuals without a name. Contextual indicators & the free change-adaptive logic

Guido Vanackere



Proof theory and semantics of an adaptive logic that deals adequately with change in individuals with or without a name are presented. New logical constants are introduced, viz. indicators. Within a given context they function as names, predicates and quantifiers at the same time. The thus extended language (of classical logic) has a big expressive power and solvespartly — the (classical) non-logical presuppositions with respect to ‘the existence of individuals’. Nevertheless, from a purely logical point of view, the here pre - sented logic requires nothing but a very intuitive selection of classical models of the premises, viz. the minimally abnormal ones.

Full Text:



Batens, Diderik, ‘Inconsistency-adaptive Logics’, in Ewa Orlowska, (ed.), Logic at Work. Essays Dedicated to the Memory of Helena Rasiowa. Heidelberg, New-York, Physica Verlag, Springer, 1998, pp. 445–472.

Batens, Diderik, ‘Extending the realm of logic. The adaptive-logic programme’, in P. Weingartner, (ed.), Alternative logics. Do sciences need them?, Springer Verlag, in print.

De Clercq, Kristof, ‘Two new strategies for inconsistency-adaptive logics’, Logic and Logical Philosophy 8 (2001), 65–80.

Lambert, K., Meinong and the Principle of Independence, Cambridge University Press, Cambridge, 1984.

Lambert, K., ‘The Nature of Free Logic’, in K. Lambert, (ed.), Philosophical Applications of Free Logic, Oxford University Press, New York-Oxford, 1991, pp. 3–13.

Vanackere, Guido, ‘Ambiguity-adaptive Logic’, Logique & Analyse 159, sept. (1997), (appeared in 1999), 261–280.

Vanackere, Guido, ‘Minimizing ambiguity and paraconsistency’, Logique & Analyse 165–166, (1999), (appeared 2002), 139–160.

Vanackere, Guido, ‘Ontological causes of inconsistencies, and a changeadaptive logical solution’, in: W. Carnielli, M. Coniglio, and I. D’Ottavio (eds.), Paraconsistency: The Logical Way to the Inconsistent, Proceedings of the II World Congress on Paraconsistency (WCP’2000), Marcel Dekker inc. New York, april 2002, pp. 151-165.

Whitehead, Alfred North, and Russell, Bertrand, Principia Mathematica Volume I, second edition, Cambridge University Press, 1950.

ISSN: 1425-3305 (print version)

ISSN: 2300-9802 (electronic version)

Partnerzy platformy czasopism